What are the signs of stimulant abuse?

Dr. Chatterjee is a board-certified interventional pain management specialist. He has spent over a decade walking patients through the complicated world of risky prescriptions at the Cleveland Clinic and Columbia Hospital.

Neil Chatterjee, MD headshot

Medically reviewed by Neil Chatterjee, MD

Stimulants such as amphetamines (e.g., Ritalin, Adderall), methamphetamine (e.g., Desoxyn), and cocaine can be extraordinarily risky drugs. Known for the euphoric high and increased alertness that comes with them, stimulants are one of the most readily abused drugs in the U.S.

Stimulant abuse occurs when someone takes more medication than prescribed or otherwise goes outside the normal prescribed regimen when using stimulants. This can include doctor shopping, using stimulants without a prescription, or resorting to street drugs.

Some common signs of stimulant abuse include:

  • Weight loss
  • Restlessness
  • Dilated pupils
  • Erratic or irritable behavior
  • Mood swings
  • Unusually rapid heartbeat
  • High blood pressure

In extreme cases, stimulant abusers can experience delusional psychosis using cocaine or amphetamines.

Tolerance

Stimulant abusers will also generally build tolerance to their drugs. For certain stimulants such as cocaine, this tolerance can build rapidly after first use, a phenomena known as "Tachyphylaxis."

Tolerance can make it difficult to notice signs of abuse, as users may feel totally normal while their body is relying on their medication. Tolerance may also lead patients to seek higher doses of a medication to achieve the effects that they no longer feel on lower doses.

Always speak to your medical provider before upping your dose. While tolerance is natural, increasing your dose can increase the odds of abuse and addiction, and there are often better options for safe and effective treatment.

Scriptulate answers logo

THIS POST IS NOT MEDICAL ADVICE. It is intended for general informational purposes only and does not address any individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the Scriptulate website. When in doubt, speak to your doctor.

If you think you may be experiencing overdose or have any other medical emergency, immediately call your doctor or dial 911.